Texas, 2013

Drought in Texas, February 1 to 28, 2013

February 1 to 28, 2013 · NWS LUB · 24 events in 24 counties and zones

Drought conditions during the month of February were reduced area wide with the greatest improvement observed across the northern Rolling Plains and extreme southeastern Texas panhandle. By the end of the month, four counties had dropped below severe (D2) drought levels: Motley, Cottle, Hall, and Briscoe.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions during the month of February were reduced area wide with the greatest improvement observed across the northern Rolling Plains and extreme southeastern Texas panhandle. By the end of the month, four counties had dropped below severe (D2) drought levels: Motley, Cottle, Hall, and Briscoe. Furthermore, Hall county was reduced to abnormally dry (D0), its lowest drought level in over two years. Although the remainder of the region continued to be in severe (D2) drought or worse, exceptional (D4) drought was reduced.

The month of February saw several warm and windy episodes as well as periodic cold fronts and precipitation. In general, total precipitation was at or above seasonal averages for the month and year to date. This is the primary reason why drought levels were reduced area wide. Two notable winter weather events occurred on the 12th-13th and a blizzard on the 24th-25th. The blizzard brought as much as 15 inches of snow to the extreme south-central Texas panhandle. Most areas received several inches of snow with the exception of the southern South Plains and southern Rolling Plains which received little to no snowfall from this event. An extreme gradient of snowfall was observed between areas that received snow and areas that did not receive snow. Slaton in southeastern Lubbock County did not report any snow while Shallowater in northwest Lubbock County reported eight inches from this single event. With several cool periods throughout the month due to strong cold fronts, February was below normal for mean temperature. Lubbock and Childress were both -0.9 and -0.5 degrees, respectively. Temperatures year to date were now slightly below average. Keetch-Byram Drought Index values greatly improved through the month. By the end of February, values between 200 and 300 were observed over the extreme southern Texas panhandle through the northern South Plains and northern Rolling Plains. The rest of the area saw values between 300 and 400 except for the southwestern South Plains and southern Rolling Plains which observed values between 400 and 500.

Despite experiencing several windy days, no significant wildfires were observed through the entire month. Fuel loads remained low across the region because of the drought conditions. Although this is normally a good sign for the area, the peak wildfire season occurs during the months of March and April. Upper soil moisture levels had improved as well as prospects for winter crops with the significant snowfall across the region. However, water supplies were not being recharged and deep soil moisture remained inadequate to affect long term drought problems. Preparation for spring planting was underway over the region with rangelands and pastures in generally poor condition.

Economic losses due to drought through February since the drought began were estimated near $2.6 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jan 31, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 PM CST THU JAN 31 2013

.AVIATION...
LIGHT EASTERLY WINDS OVERNIGHT WILL INCREASE FRIDAY AFTERNOON OUT
OF THE SOUTH TO SOUTHWEST IN RESPONSE TO A DEEPENING SURFACE
PRESSURE TROUGH TO THE WEST OF THE REGION. WINDS WILL SUBSIDE
DURING THE EVENING AS A COLD FRONT APPROACHES THE AREA FROM THE
NORTHEAST TOWARDS THE END OF THE TAF PERIOD.

&&

PREV DISCUSSION... /ISSUED 333 PM CST THU JAN 31 2013/

SHORT TERM...
FEW SIGNIFICANT CHANGES. A WEAKENING SURFACE COLD FRONT IS EXPECTED
NEXT...AS A NORTHWEST FLOW DISTURBANCE GLIDING BY TO OUR NORTHEAST
FORCES THIS FRONT INTO OUR AREA. LATEST TRENDS SUPPORT SLIGHTLY
STRONGER SURFACE PRESSURE RISES WITH THIS FRONT TRANSLATING INTO
SURFACE WINDS BRIEFLY TO AROUND 10-15 MPH OVERNIGHT...AS WELL AS THE
FRONT MAKING IT CLOSE TO THE NEW MEXICO-TEXAS STATE LINE BEFORE
RUNNING OUT OF PUSH. LATEST PROJECTIONS STILL BRING THIS COLD FRONT
THROUGH CHILDRESS CLOSE TO 6 PM...LUBBOCK 9 PM PLUS OR MINUS...THEN
LESS CONFIDENCE REACHING INTO OUR SOUTHWESTERN ZONES MAYBE AROUND
MIDNIGHT TO 3 AM. WINDS WILL TURN A CLOCK-WISE CIRCLE WITH SOUTHEAST
LOW LEVEL COMPONENT BY MID TO LATE FRIDAY MORNING. A LOW CHANCE FOR
STRATUS DEVELOPMENT WILL EXIST JUST WEST OF THE CAPROCK...MAINLY
OVER THE NORTHERN SOUTH PLAINS...THOUGH NONE OF THE CURRENT HIGH
RESOLUTION RUNS APPEAR TO BREAK OUT LOW CLOUD COVER. MOSTLY THIN
HIGH CLOUDS WILL CONTINUE ARCING INTO MAINLY SOUTHERN ZONES
TONIGHT...SHOULD THIN FURTHER EARLY FRIDAY BEFORE A BIGGER ARCING
SHIELD APPROACHES LATE ON FRIDAY.

LOWS TONIGHT ALL-IN-ALL SHOULD BE BALLPARK NORMAL NOT FAR FROM
EARLIER PROJECTIONS. HIGHS FRIDAY WILL BE STUNTED BY COOLER AIR
LINGERING IN THE NORTHEAST. SURFACE TROUGHING LATE FRIDAY NEAR THE
NEW MEXICO BORDER SHOULD BRING ABOUT MODEST WARMING ON THE CAPROCK.
RMCQUEEN

LONG TERM...
RATHER QUIET WEATHER IS IN THE FORECAST FOR THE EXTENDED AS THE
REGION IS IMPACTED BY SEVERAL WEAK AND DRY FRONTS AND ABOVE AVERAGE
TEMPERATURES.

THE MILD AND DRY WEATHER WILL OCCUR AS WEST TEXAS REMAINS UNDER SOME
FORM OF NORTHWESTERLY MID-LEVEL FLOW THROUGH MUCH OF THE EXTENDED.
THIS STEERING FLOW WILL KEEP THE COLDEST OF THE AIR BOTTLED UP WELL
TO OUR NORTHEAST...THOUGH EACH DISTURBANCE ZIPPING THROUGH THE FLOW
WILL SEND A WEAK COLD FRONT THROUGH THE AREA WITH A NORTHERLY WIND
SHIFT AND MINOR COOLING. CURRENT THINKING IS THAT ONE FRONT WILL
MOVE THROUGH EARLY SATURDAY...ANOTHER EARLY MONDAY...ANOTHER LATE
TUESDAY AND YET ANOTHER NEXT THURSDAY. NONE OF THESE FRONTS APPEAR
TO TAP ANY PARTICULARLY COLD AIR...AND HIGHS THROUGH THE EXTENDED
SHOULD BE MOSTLY IN THE 60S EXCEPT PERHAPS A FEW 50S ACROSS THE
NORTHWESTERN ZONES ON SATURDAY.

REGARDING PRECIPITATION CHANCES...ODDS DO NOT LOOK VERY FAVORABLE. A
PASSING MID-LEVEL SHORTWAVE TROUGH WILL BRING AN INCREASE IN
MID/HIGH CLOUDS SUNDAY INTO EARLY MONDAY...BUT WEAK LIFT COMBINED
WITH RELATIVELY DRY LOW-LEVELS /ASIDE FROM A MODEST INCREASE IN
MOISTURE BRIEFLY ACROSS THE SOUTHEAST ZONES/ SHOULD KEEP THE
CHANCE OF ANY MEANINGFUL PRECIPITATION AT BAY. BEYOND THAT...THE
GFS DOES GENERATE VERY LIGHT QPF ACROSS THE CENTRAL/EASTERN ZONES
WEDNESDAY INTO EARLY THURSDAY...THOUGH THIS IS TIED TO RELATIVELY
SHALLOW MOISTURE ADVECTION IN ADVANCE OF A FLAT UA SHORTWAVE
TROUGH. AT THIS POINT...IT LOOKS LIKE LOW CLOUDS...PERHAPS DRIZZLE
OR A FEW SPRINKLES WOULD BE ALL THAT THIS PASSING WAVE COULD
MUSTER LOCALLY...AND HAVE RETAINED POPS BETWEEN 5 AND 10 PERCENT.
EVENTUALLY...BY LATE NEXT WEEKEND INTO NEXT WEEKEND...A MORE
SIGNIFICANT STORM SYSTEM IS PROJECTED TO APPROACH FROM THE FROM
THE GREAT BASIN...THOUGH ITS IMPACTS /WHICH ARE UNCERTAIN AT THIS
POINT/ ARE BEYOND THE END OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        22  60  25  55  26 /   0   0   0   0   0
TULIA         23  59  26  57  28 /   0   0   0   0   0
PLAINVIEW     24  60  27  58  29 /   0   0   0   0   0
LEVELLAND     26  63  28  61  30 /   0   0   0   0   0
LUBBOCK       26  62  29  60  30 /   0   0   0   0   0
DENVER CITY   28  63  32  60  32 /   0   0   0   0   0
BROWNFIELD    29  63  30  60  31 /   0   0   0   0   0
CHILDRESS     24  51  29  62  32 /   0   0   0   0   0
SPUR          28  59  33  62  32 /   0   0   0   0   0
ASPERMONT     30  61  35  62  33 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jan 31, 4:10 AM CST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
410 AM CST THU JAN 31 2013

TXZ021>044-011015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
410 AM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$5.0 million
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
February 1, 12:00 AM CST to February 26, 6:00 AM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431280, 431281, 431282, 431283, 431284, 431285, 431286, 431287, 431288, 431289, 431290, 431291, 431292, 431293, 431294, 431295, 431296, 431297, 431298, 431299, 431300, 431301, 431302, 431303.